WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 11
- Culture of Safety 2
- Education and Training 4
- Error Reporting and Analysis 4
- Human Factors Engineering 7
- Legal and Policy Approaches 3
- Logistical Approaches 4
- Quality Improvement Strategies 11
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 5
- Alert fatigue 1
- Device-related Complications 2
- Diagnostic Errors 5
- Discontinuities, Gaps, and Hand-Off Problems 7
- Identification Errors 1
- Medical Complications 6
- Medication Errors/Preventable Adverse Drug Events 6
- Nonsurgical Procedural Complications 3
- Psychological and Social Complications 1
- Surgical Complications 3
- Internal Medicine
- Nursing 3
- Pharmacy 1
Matthias Görges, PhD, and J. Mark Ansermino, MBBCh, MSc; September 2014
A man with atrial fibrillation underwent ablation in the catheterization laboratory under general endotracheal anesthesia. The patient was extremely stable during the 7-hour procedure with vital signs hardly changing over time. Inadvertently, the noninvasive blood pressure measurement stopped recording for 1 hour but went unnoticed. After the error was discovered, the case continued without any problems and the patient was discharged home the next day as planned.
Don C. Rockey, MD; July-August 2014
Presenting with jaundice and epigastric pain, a woman with a history of multiple malignancies was admitted directly for an ultrasound-guided liver biopsy. After the procedure, the patient had low blood pressure and complained of new abdominal pain, which worsened over the next 2 hours. The bedside nurse soon found the patient unresponsive.
Roy Ilan, MD, MSc; May 2013
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
Robert R. Cima, MD, MA; September 2012
Following successful bypass surgery and mitral valve repair, an elderly man with diabetes, hypertension, and end-stage renal disease continued to attend hemodialysis and other clinic visits regularly. Eight months later, he was admitted to the hospital with shaking chills, confusion, and a collection of pus in his chest. A surgical procedure to free the trapped lung also uncovered a surgical instrument from the previous surgery.
Marta L. Render, MD; May 2012
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
John Lubel, MD; November 2011
A woman undergoing chemotherapy for breast cancer developed fulminant liver failure after clinicians failed to check whether she had a history of hepatitis.
Annette J. Johnson, MD, MS; October 2011
When a hospitalized man developed an arrhythmia, the night float resident checked a radiology report that stated the patient had a DVT. Intervention was started based on that assumption. However, the radiology report had been transcribed incorrectly.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD; July 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Richard Rothman, MD, PhD; Sahael Stapleton, MD; May 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Christopher Roy, MD; February 2011
A week after successful pacemaker placement, an elderly man developed chest pain and was admitted to the hospital without having an urgent echocardiogram. Although providers felt that he "looked fine," the patient became acutely hypotensive, developed ventricular tachycardia and pulseless electrical activity, and required emergent resuscitative measures for cardiac tamponade.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
- Spotlight Case
Chase Coffey, MD, MS; November 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH; November 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Caprice C. Greenberg, MD, MPH; October 2010
Following an appendectomy, an elderly man continued to have right lower quadrant pain. Reviewing the specimen removed during the surgery, the pathologist found no appendiceal tissue. The patient was emergently taken back to the OR, and the appendix was located and removed.
Andrew S. Dunn, MD; April 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.